Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 90, NWS Indianapolis, IN

July 8, 2001Fountain County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 4:18 PM EST for Fountain County, Vermillion County, Indiana. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 4:18 PM EST (21:18 UTC)
Expired
Jul 8, 2001, 4:45 PM EST
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Fountain County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:27 PM ESTThunderstorm Wind 50 ECovington, IN
Jul 8, 4:35 PM ESTThunderstorm Wind 50 EEugene, IN
Jul 8, 4:43 PM ESTThunderstorm Wind 50 EMellott, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 082119
SVRIND

INC045-165-082145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  NORTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA

* UNTIL 445 PM EST

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF COVINGTON...OR ABOUT 3 MILES
  NORTHEAST OF DANVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVINGTON AT 435 PM EST
  VEEDERSBURG AT 445 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$

LAT...LON 4000 8753 4000 8730 3997 8713 4020 8712
          4024 8734 4019 8744 4015 8741 4016 8753

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 8 2001

AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT
FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS
CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA
BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT.

CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE
WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF
KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL.
BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S
ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE
WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON
THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT.
BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA
TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL
MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN
THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL
JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS
SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS.

WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF
FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME
POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE
AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO
KEEP POPS OUT AT THAT TIME.

NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL
NUMBERS LOOK REASONABLE.

.IND...NONE.
JAS

In the hours before

Special weather statement, Jul 8, 12:42 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 PM EST SUN JUL 8 2001

INZ035-036-043>045-051>053-081900-
CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO-
1242 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
COVINGTON...ROCKVILLE...GREENCASTLE AND CRAWFORDSVILLE AREAS THROUGH
200 PM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 40 MPH.
SOME STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON
ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081900-
CLINTON-TIPPECANOE-WARREN-
1242 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE AROUND THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 200 PM EST. SOME
STORMS WILL STILL BE POSSIBLE OF PRODUCING HEAVY RAINFALL...
DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY
MOVE SOUTHEAST AT 40 MPH.

INZ037>042-046>049-054>057-062>065-081900-
BARTHOLOMEW-BOONE-BROWN-DECATUR-DELAWARE-HAMILTON-HANCOCK-HENDRICKS-
HENRY-JOHNSON-MADISON-MARION-MONROE-MORGAN-RANDOLPH-RUSH-SHELBY-
TIPTON-
1242 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH CENTRAL
INDIANA THROUGH 200 PM EST...SOME CITIES THAT CAN EXPECT PERIODS
OF HEAVY RAINFALL...DANGEROUS LIGHTNING AND STRONG GUSTY WINDS
ARE INDIANAPOLIS...BROWNSBURG...DANVILLE...COLUMBUS AND SHELBYVILLE.

INZ060-061-067>072-081900-
DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN-
1242 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS SOUTH
CENTRAL INDIANA THROUGH 200 PM EST. SOME CITIES THAT CAN EXPECT
PERIODS OF HEAVY RAINFALL...DANGEROUS LIGHTNING AND STRONG GUSTY
WINDS ARE SEYMOUR AND NORTH VERNON.
Local storm report, Jul 8, 1:02 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    5 E CAMBY                 IN   WIND DAMAGE
07/08/01   MARION                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. 50 FOOT
                                          TREE FELL ON HOUSE AT
                                          MANN RD. AND SOUTHPORT
                                          RD.
Special weather statement, Jul 8, 1:31 PM EST, 2 hours 47 minutes before
INZ028>030-035>049-051>057-060>065-067>072-082000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
131 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL
AND SOUTHERN INDIANA UNTIL 300 PM EST...

NO WARNINGS WERE IN EFFECT AT 125 PM EST...AND NO SEVERE WEATHER HAS
BEEN REPORTED TO THE INDIANAPOLIS NATIONAL WEATHER SERVICE OFFICE
SINCE NOON.

HOWEVER, THE WARM AND HUMID AIRMASS...COMBINED WITH A STATIONARY
FRONT THROUGH CENTRAL INDIANA...COULD RESULT IN THE
REFORMATION OF NEW THUNDERSTORMS IN THE WATCH AREA.

AT 125 PM EST SHOWERS WERE STILL LINGERING EAST OF GREENSBURG AND
NORTH VERNON IN SOUTHEAST INDIANA.
<
A NEW THUNDERSTORM WITH INTENSE CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN BETWEEN MUNCIE AND NEW CASTLE WAS EXPECTED TO MOVE EAST OF
SUMMIT LAKE SATE PARK BY 2 PM EST.

CURRAN
Local storm report, Jul 8, 3:00 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    ROCKLANE                  IN   WIND DAMAGE
07/08/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. UPROOTED
                                          TREES SOUTH AND EAST OF
                                          FRANKLIN RD AND
                                          ROCKLANE RD.  30X60
                                          FOOT PARTY TENT
                                          WEIGHTED WITH SANDBAGS
                                          LANDED UPSIDE DOWN ON
                                          HOUSE.
Special weather statement, Jul 8, 3:13 PM EST, 1 hour 5 minutes before
INZ021-028>031-035>049-051>057-060>065-069>072-082115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL
AND SOUTHERN INDIANA UNTIL 900 PM EST...

NO WARNINGS WERE IN EFFECT AT 300 PM EST...HOWEVER, THE WARM AND
HUMID AIRMASS COULD RESULT IN THE REDEVELOPMENT OF NEW THUNDERSTORMS
IN THE WATCH AREA.

AT 315 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE
CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS.

SOME OF THESE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND
EVENING WILL BE POSSIBLE OF PRODUCING LARGE HAIL...DANGEROUS
LIGHTNING AND DESTRUCTIVE WINDS.
Special weather statement, Jul 8, 3:37 PM EST, 41 minutes before
INZ028-029-035-043-082130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL
AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST...

NO WARNINGS WERE IN EFFECT AT 330 PM EST...HOWEVER, THUNDERSTORMS
ARE INTENSIFYING RAPIDLY IN EASTERN ILLINOIS.  70 MPH WINDS HAD
CAUSED CONSIDERABLE WIND DAMAGE IN ILLINOIS EARLIER THIS
AFTERNOON.

THE WARM AND HUMID AIRMASS COULD RESULT IN THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WIND GUSTS OF 80 TO 90 MPH.

AT 330 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE
CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. THUNDERSTORMS WITH
DANGEROUS LIGHTNING TORRENTIAL RAINS AND GUSTY WINDS WILL MOVE INTO
THE LAFAYETTE...ATTICA...AND WILLIAMSPORT AREAS BY 430 PM EST.

STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON.

CURRAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:08 AM ESTSevere Thunderstorm WarningINDJohnson, Shelby37 min
Jul 8, 11:32 AM ESTSevere Thunderstorm WarningINDDecatur, Rush43 min
Jul 8, 4:01 PM ESTSevere Thunderstorm WarningINDFountain, Warren29 min
Jul 8, 4:36 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe39 min
Jul 8, 4:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke42 min
Jul 8, 5:02 PM ESTSevere Thunderstorm WarningINDBoone, Clinton43 min
Jul 8, 5:10 PM ESTSevere Thunderstorm WarningINDHoward, Tipton35 min
Jul 8, 5:16 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
Jul 8, 5:24 PM ESTSevere Thunderstorm WarningINDHamilton, Marion41 min
Jul 8, 5:30 PM ESTSevere Thunderstorm WarningINDDelaware, Madison45 min
Jul 8, 5:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan34 min
Jul 8, 5:43 PM ESTSevere Thunderstorm WarningINDHancock, Shelby47 min
Jul 8, 5:48 PM ESTSevere Thunderstorm WarningINDDelaware, Henry42 min
Jul 8, 6:04 PM ESTSevere Thunderstorm WarningINDRush36 min
Jul 8, 6:13 PM ESTSevere Thunderstorm WarningINDRandolph42 min
Jul 8, 6:19 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur36 min
Jul 8, 6:52 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.